South Dakota, 2015

Flash Flooding and Flood in South Dakota, June 1 to 3, 2015

June 1 to 3, 2015 · NWS UNR · 15 events in 2 counties and zones

A slow-moving supercell thunderstorm developed along the northeastern foothills of the Black Hills, producing large hail and heavy rain in the Piedmont and Black Hawk area. Very large hail was reported around Piedmont, where significant damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$953,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A slow-moving supercell thunderstorm developed along the northeastern foothills of the Black Hills, producing large hail and heavy rain in the Piedmont and Black Hawk area. Very large hail was reported around Piedmont, where significant damage was reported. The storm also produced as much as seven inches of rain in less than three hours. Runoff damaged city and county streets and forced the closure of Interstate-90 for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 1:44 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 1, 1:44 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
244 PM MDT MON JUN 1 2015

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 243 PM MDT MON JUN 1 2015

WATER VAPOR IMAGERY SHOWS UPPER RIDGE AXIS MOVING INTO THE UPPER
MIDWEST WITH ACTIVE SWRLY FLOW MOVING INTO THE NRN HIGH PLAINS. A
SERIES OF EMBEDDED WAVES ACROSS PUSHING FROM THE GREAT BASIN INTO
THE DAKOTAS. SURFACE ANALYSIS SHOWS DEEP SRLY FLOW ACROSS THE HIGH
PLAINS EAST OF A SURFACE LOW DRIFTING ACROSS SE MT/NE WY. TSTORM
DEVELOPMENT EARLIER ACROSS THE NE FTHLS ENHANCED BY AN UPPER WAVE
PUSHING THROUGH IS NOW DISSIPATING OVER SRN MEADE CNTY.

STORMS WILL CONTINUE TO DEVELOP ACROSS NCNTRL WY INTO NW SD THIS
AFTN AND EVNG AHEAD OF THE NEXT WAVE WHICH IS NOW CROSSING CNTRL WY.
PLENTY OF CAPE ACROSS THE CWA ATTM...WITH MLCAPE VALUES REACHING
2500 TO 3000 J/KG. SHEAR HOWEVER ISNT AS IMPRESSIVE...EXCEPT WHERE A
BIT STRONGER OVER NE WY INTO NW SD WHICH IS WHERE THE BEST CHANCES
FOR SUPERCELL DEVELOPMENT WILL BE HEADING INTO THIS EVENING. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. STORMS ARE EXPECTED TO
PUSH EASTWARD INTO THE WRN SD PLAINS TONIGHT...WITH A FEW STORMS
POSSIBLY BECOMING SEVERE...THEN EXITING THE CWA OVERNIGHT.

SURFACE LOW WILL SLIDE INTO THE WRN DAKOTAS TUESDAY MORNING WITH
SLIGHTLY COOLER AND DRIER AIR MOVING INTO THE NW CWA BEHIND A COLD
FRONT. HIGHS WILL REACH THE 80S ACROSS MUCH OF THE CWA...EXCEPT MID
TO UPPER 70S OVER NW SD AND NE WY. BEST INSTABILITY WILL THUS BE
ACROSS THE SD PLAINS EAST OF THE BLKHLS. MLCAPE WILL REACH THE 2500
TO 3500 J/KG WITH THE HIGHER INSTABILITY OVER CNTRL SD. INSTABILITY
IS STILL EXPECTED BEHIND THE FRONTAL BOUNDARY ACROSS THE BLKHLS
AREA...BUT WILL LIKELY BE LIMITED TO 1000 TO 2000 J/KG. THE BEST
CHANCE FOR SEVERE STORMS WILL BE OVER THE ERN PORTIONS OF THE
CWA...BUT CANT RULE OUT A FEW SEVERE STORMS NEAR THE BLKHLS. HAIL
AND WIND WILL AGAIN BE MAIN THREATS. STORMS WILL MAKE THEIR WAY
EASTWARD OVERNIGHT.

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 243 PM MDT MON JUN 1 2015

MODELS IN DECENT AGREEMENT THROUGH THE EXTENDED PERIOD...WITH
UPPER TROF ACROSS THE WESTERN CONUS. SOUTHWEST FLOW SETS UP ACROSS
THE NORTHERN PLAINS WITH EMBEDDED SHORTWAVES. THIS WILL RESULT IN
SEVERAL ROUNDS OF SHRA/TSRA THROUGH THE WEEK. NEAR AVERAGE
TEMPERATURES EXPECTED.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY
ISSUED AT 243 PM MDT MON JUN 1 2015

TSRA THIS AFTN/EVNG ACRS NERN WY AND THE BLKHLS
AREA...WITH MVFR/LCL IFR CONDITIONS IN HEAVIER PCPN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...7
AVIATION...7
Hazardous weather outlook, Jun 1, 1:46 AM MST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
246 AM MDT MON JUN 1 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-020900-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
246 AM MDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING STRONG WINDS AND LARGE HAIL OVER NORTHWESTERN SOUTH
DAKOTA.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS
OF THE AREA EACH DAY FROM TUESDAY THROUGH SATURDAY. ON TUESDAY THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
STRONG WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA...WITH AN ENHANCED RISK OVER CENTRAL SOUTH
DAKOTA. SOME OF THESE STORMS MAY PRODUCE HEAVY RAIN...WHICH MIGHT
AGGRAVATE FLOODING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 51 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 flash flood, 1 flood. Local standard time, as filed.

Hail, Meade

When
June 1, 4:10 PM MST to 4:15 PM MST
Where
Meade County, Tilford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.300, -103.420

Hail, Meade

When
June 1, 4:20 PM MST
Where
Meade County, 2 mi S of Tilford
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
44.271, -103.420

Hail, Meade

When
June 1, 4:50 PM MST
Where
Meade County, 1 mi NW of Piedmont
Measured
1.25 in hail
Reported by
Public
Coordinates
44.240, -103.404

Hail, Meade

When
June 1, 5:19 PM MST
Where
Meade County, Piedmont
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
44.230, -103.390

Hail, Meade

When
June 1, 5:20 PM MST
Where
Meade County, 1 mi NW of Piedmont
Measured
2 in hail
Property damage
$50,000
Reported by
Public
Coordinates
44.240, -103.404

Hail, Meade

When
June 1, 5:25 PM MST
Where
Meade County, 0.92 mi NNW of Piedmont
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.242, -103.398

Hail, Meade

When
June 1, 5:55 PM MST to 6:00 PM MST
Where
Meade County, Piedmont
Measured
4.5 in hail
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
44.230, -103.390

Tennis ball to softball sized hail pummeled Piedmont.

Hail, Meade

When
June 1, 6:00 PM MST to 6:30 PM MST
Where
Meade County, 2 mi N of Black Hawk
Measured
2.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
44.179, -103.310

Hail up to baseball size fell for approximately 30 minutes.

Flash Flood, Meade

When
June 1, 6:10 PM MST to 11:00 PM MST
Where
Meade County, 2.94 mi SSW of Tilford to 2.94 mi SSW of Piedmont
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.260, -103.440

Flash flooding occurred in the Piedmont area. Interstate 90 near mile marker 44 and Sturgis Road in Piedmont were covered with a few inches of water. Several streets, buildings, and homes in Piedmont were damaged by the water, including Piedmont Valley Elementary School, which sustained significant damage.

Hail, Meade

When
June 1, 6:12 PM MST
Where
Meade County, 1 mi NW of Piedmont
Measured
2.5 in hail
Property damage
$100,000
Reported by
NWS Employee
Coordinates
44.240, -103.404

Hail, Meade

When
June 1, 6:15 PM MST to 6:30 PM MST
Where
Meade County, Black Hawk
Measured
1.75 in hail
Property damage
$200,000
Reported by
Public
Coordinates
44.150, -103.310

Hail, Meade

When
June 1, 6:35 PM MST
Where
Meade County, 1 mi ESE of Piedmont
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.224, -103.371

Hail, Pennington

When
June 1, 7:15 PM MST
Where
Pennington County, 3.8 mi N of Johnson Siding
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.135, -103.429

Flash Flood, Meade

When
June 1, 7:35 PM MST to 10:00 PM MST
Where
Meade County, 1.64 mi WNW of Black Hawk to 1.64 mi SW of Black Hawk
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.160, -103.340

Flash flooding occurred in Black Hawk when Box Elder Creek overflowed its banks. The flood waters closed the driving lane of eastbound I-90.

Flood, Meade

When
June 1, 10:00 PM MST to June 3, 1:00 AM MST
Where
Meade County, 1.87 mi ENE of Piedmont to 9.19 mi ESE of Piedmont
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
44.240, -103.355

Flooding along Elk Creek inundated yards, houses, and roads in the Golden Valley Subdivision; covered Elk Creek Road between Elk Vale Road and Antelope Creek Road; and flooded agricultural land.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574943, 574944, 574946, 574947, 574950, 574952, 574954, 574958, 586824, 574955, 574956, 574960, 574961, 586826, 586828.